Thunderstorm Wind, Appomattox
- When
- June 23, 1:10 AM EST
- Where
- Appomattox County, Evergreen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.300, -78.783
Large trees were downed between Evergreen and along Route 696 in Pamplin in Appomattox.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Large trees were downed between Evergreen and along Route 696 in Pamplin in Appomattox.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 12:36 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 136 AM EDT FRI JUN 23 2006 .AVIATION... LOOKING AT MORE UNSETTLED WEATHER AS WE HEAD INTO THE DAY FRIDAY...WITH FRONTAL BOUNDARY EDGING TOWARD THE MOUNTAINS. WITH PLENTY OF MOISTURE AROUND...EXPECT SHOWERS AND STORMS TO BECOME NUMEROUS IN AREAS FROM ROANOKE WEST TO SE WV. FEEL CONFIDENT ENOUGH TO ADD PREDOMINANT SHRA/TSRA IN THE LWB/ROA AND LYH TAFS FOR THIS AFTERNOON WITH AT LEAST MVFR VSBY RESTRICTIONS. EARLIER THIS MORNING...EXPECT FOG/HAZE WITH MVFR VSBYS AT LYH/DAN AND LWB BECOMING IFR AT TIMES...ESPECIALLY AT DANVILLE WHERE LESS CLOUD COVER WILL ALLOW BETTER FOG FORMATION. MOST FOG WILL BE LIFTED BY MID MORNING...WITH MORE CLOUDS/SHOWERS/TSRA ARRIVING IN SE WV BY MIDDAY. && .PREV DISCUSSION... (ISSUED 926 PM EDT THU JUN 22 2006) SHORT TERM /REST OF TONIGHT/... DESPITE PLENTY OF HEATING AND MODERATE INSTABILITY AS SHOWN BY THE 00Z BLACKSBURG AND GREENSBORO SOUNDINGS...ONLY ISOLATED THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP. BEST COVERAGE WAS DOWN IN THE NC FOOTHILLS LATE IN THE AFTERNOON. OTHER THAN THE OUTFLOW AHEAD OF THE BROKEN LINE OF TSTMS MOVING ACROSS WV...THERE IS REALLY NO TRIGGER TO GET CONVECTION GOING OVERNIGHT. I RAISED POPS TO GOOD CHANCE IN GREENBRIER CLOSER TO THE OUTFLOW...AND CHANCE FOR MOST OF THE REST OF SOUTHEAST WEST VIRGINIA...AND ALSO RAISED THE WESTERN SLOPES TO LOW CHANCE AFTER MIDNIGHT WITH SCATTERED STORMS HEADING INTO EASTERN KY. OTHERWISE...I HAVE LEFT A SLIGHT CHANCE FOR THE REST OF THE FORECAST AREA WITH THE 00Z SOUNDINGS SHOWING SO MUCH INSTABILITY REMAINING ABOVE THE BOUNDARY LAYER. THE REST OF FORECAST LOOKED GOOD- I ONLY MADE MINOR ADJUSTMENTS TO TEMPS/DEWPOINTS/WINDS OVERNIGHT. PREV DISCUSSION... (ISSUED 746 PM EDT THU JUN 22 2006) AVIATION... TONIGHT EXPECT A SITUATION MUCH LIKE THAT OF WEDNESDAY NIGHT. THE INFLUENCE OF THE UPPER RIDGE IS STARTING TO WEAKEN...BUT IS STILL IN PLACE ENOUGH TO ALLOW FOR AREAS TO HAVE VFR CEILINGS...AND MOST AREAS VFR VISIBILITIES. THE EXCEPTIONS WILL BE SIMILAR TO LAST NIGHT...NAMELY KLWB WV WHERE THERE SHOULD BE A GRADUAL PROGRESSION TO AS LOW AS VLIFR CONDITIONS IN THE PRE-DAWN HOURS...BUT THEN AGAIN WILL HAVE RAPID IMPROVEMENT AFTER SUNRISE. ALSO...KDAN VA SHOULD ALSO SEE VISIBILITIES DROP TO MVFR...AND PERHAPS A SHORT PERIOD OF IFR IMPROVING TO VFR HAZE BY THE LATE MORNING. SHOWERS AND THUNDERSTORMS FIRING ACROSS THE OHIO VALLEY SHOULD REMAIN NORTH OF THE REGION AS THEY SKIRT THE EDGE OF THE DEPARTING RIDGE. BY TOMORROW AFTERNOON...THE INFLUENCE OF THE DEPARTING UPPER RIDGE SHOULD BE WEAK ENOUGH...AND THE PROXIMITY OF THE APPROACHING COLD FRONT CLOSE ENOUGH...FOR BETTER CHANCES OF SCATTERED SHOWERS AND STORMS ACROSS THE AREA TOMORROW AFTERNOON...ESPECIALLY OVER SOUTHEAST WEST VIRGINIA. PREV DISCUSSION... (ISSUED 308 PM EDT THU JUN 22 2006) SHORT TERM /TONIGHT THROUGH MONDAY/... LOW/MID LEVEL DRY AIR AND WARM AIR ALOFT IS CAPPING CONVECTION FOR THE MOST PART. HOWEVER SOME LOW LVL CONVERGENCE ALONG AND NEAR THE BLUE RDG HAS COMBINED WITH DIFFERENTIAL HTG TO SPUR A FEW ISOLATED SHOWERS ON THE EASTERN SLOPES OF NC. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE EVENING AND POSSIBLY OVERNIGHT ALONG THE AREA OF CONVERGENCE/LEE TROF. TSTM ACTIVITY WILL INCREASE TMRW AS FRONTAL BNDRY PUSHES INTO THE SOUTHERN APPS AND THE UPR RIDGE BREAKS DOWN/FLATTENS OUT. THIS WILL INCREASE MOISTR AND INSTABILITY ACROSS THE AREA. SOMEWHAT COOLER TEMPS ALOFT WILL KNOCK A FEW DEGREES OF HIGH TEMPS TMRW COMPARED TO TDA. MOST MODELS IN AGREEMENT ON EVENTUALLY MOVING THE FRONTAL BNDRY TO NEAR THE BLUE RIDGE WITH WAVES MOVING UP ALONG THE BNDRY THRU THE WEEKEND AND PRODUCING PERIODS OF CONVECTION/POSSIBLY HEAVY RAIN. AS A RESULT POPS WILL BE IN THE HIGH CHANCE TO LIKELY CATEGORY FOR THE WEEKEND AND A HYDROLOGIC OUTLOOK WILL BE RE-ISSUED FOR THE THREAT OF FLOODING. LONG TERM /TUESDAY THROUGH THURSDAY/... HIGH UNCERTAINTY CONCERNING THE EXTENDED PORTION OF THE FORECAST. MODELS HINTING THAT BLOCKING PTTN MAY PERSIST THRU MIDWEEK...KEEPING THE FRONT IN THE GENERAL VICINITY. IN ADDITION...TROPICAL WAVE OVER THE ATLANTIC INDICATED TO MOVE NW TOWARD THE SOUTHEAST COAST AT SOME POINT NEXT WEEK. AVIATION... VFR CONDITIONS WITH WIDELY SCATTERED MVFR CONVECTION AND FOG EXPECTED DURING THE PERIOD. THE BEST CHANCE OF A THUNDERSTORM WILL OCCUR ALONG THE HIGHER TERRAIN ESPECIALLY IN SOUTHEAST WEST VIRGINIA. HIGH CLOUDS OVERNIGHT AHEAD OF A MCS OR PREFRONTAL BAND MAY HINDER LOW CLOUDS AND FOG DEVELOPMENT OVERNIGHT. LOOK FOR THE COVERAGE OF CONVECTION TO INCREASE FRIDAY WITH THE BEST CHANCE IN THE NORTHWEST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 327 AM EDT THU JUN 22 2006 NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>045-230730- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 327 AM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA... WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD OF A COLD FRONT BY FRIDAY AFTERNOON AND THEN CONTINUE OFF AND ON THROUGH THE WEEKEND. SOME OF THESE STORMS COULD CONTAIN STRONG WINDS OR HAIL INTO FRIDAY EVENING. PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-020-VAZ032>035-043>047-058-059-230730- STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 327 AM EDT THU JUN 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT BY FRIDAY AFTERNOON. SOME OF THE STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE. PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK COULD PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516159.